News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Miscellaneous Nephrology Topics

Question: think tekturna damaged my kidneys


 tmgread - Thu Mar 26, 2009 9:19 pm

I was given tekturna about 4 months ago for mild hypertension. Within a couple days I was having an excessive volume of urine. My husband said it sounded like a hose left running. Friends said that blood pressure pills do that, so I waited until my follow-up appt. about 6 weeks later to tell the doctor. By then, I had also developed mild right-side flank pain, especially when I take a deep breath. He had me stop the tekturna and gave me benicar, which I never took. BTW, tekturna did not decrease my bp. My symptoms continued for the next 2 and a half or three months even though I stopped the medication, so I went to a urologist. In office urinalysis was normal, cystoscopy was normal, couldn't have the urinalysis with microscopy until tomorrow because of possible blood from cystoscopy. Blood work came back with low albumin, ast, and alt was at the lowest end of normal. All other blood work was good. Kidney ultrasound showed "small 4x5 mm early forming, non-obstructing calcification vs hyperdense hemorhagic cyst or solid lesion." I never had one urinary symptom in my life until I took those pills. I am totally freaked out. Urologist wants to do a CT scan with dye, but I hate having all of that radiation. I'm totally freaking out and don't know what to do. I did lose 40 pounds over the past 10 months by walking 3 miles each day and eating healthfully, but I still got adequate protein and nutrition, so I don't see it as a factor.
 John Kenyon, CNA - Sat Mar 28, 2009 9:25 pm

User avatar Hello --

First, was this regular Tekturna or Tekturna HCT? The latter, which includes a diuretic, might well have accounted for the remarkable amount of urination. However, there's nothing in the literature regarding adverse effects on healthy kidneys, although neither form of the drug is recommended for use with anyone who already has kidney disease. You could possibly have had occult kidney disease (mild) which this may then have aggravated. It sounds, from your labs, as though you are slightly out of range in some areas, while ok in others, so this will need to be followed. You'll also probably be wise to follow Tekturna to learn if there eventually is uncovered any reason to suspect it of having caused any problem or damage (and if there is a problem it may not represent permanent or serious damage). You'll need to be followed by a urologist regardless, but since this drug is known to aggravate underlying kidney disease, even though you've had no prior history it is possible you had some latent disease. This would have set it off. Also, if it was Tekturna HCT it would have been even more of a problem, but that would also account, as I said earlier, for the remarkable outpouring of urine. If that continues now, something else is wrong and needs to be addressed.

I'll continue to scan the journals for any news of this drug coming under suspicion for this sort of problem, but as of now I know of none. I hope this is helpful. Good luck to you and please do follow up here as needed.
 tmgread - Mon Mar 30, 2009 9:21 pm

Thank you for your response. I took regular tekturna, not the hct. My doctor has now ordered a 24 hour urine collection. He said that although we have to get to the bottom of this, he is not as concerned as he would be if my creatinine and gfr tests weren't good, but they were normal. He also said that although we need to follow-up, it would be worse if my Albumin and AST had been high instead of low. My urinalysis last week showed bacteria, but the 48 culture was normal, and I have no symptoms of a uti, so I guess it was just from the cystoscopy, even though I took an antibiotic while at the surgery center. I didn't think my diet could be a factor, but I did realize that I have been loading up on vegetables, fruits, and yogurt, with occasional whole grains and nuts, but no meat. Maybe the lack of protein and the increase in exercise had an effect on my blood work. I don't know, but I will update when I learn something more. Thanks again.
 John Kenyon, CNA - Tue Mar 31, 2009 12:07 pm

User avatar This is all pretty much good news. I'm glad your doctor is keeping on top of this and you may well be right on target with your thoughts about diet. It's true excess protein would be a much more worrisome sign than the other way around, and your diet could be contributing to that. I'll be looking forward to hearing more as things progress.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here